MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-1.5-3-HX-ES
Medical Device Problem Codes Break (1069); Stretched (1601); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/03/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that there was resistance between the coil and microcatheter about 10cm during advancement.As a result it was withdrawn, during which there was also resistance.The coil and microcatheter were then withdrawn, during which it was found that the coil had stretched and detached/broke prematurely.The microcatheter was then flushed and a new coil used successfully.The patient was undergoing treatment of an unruptured, "hot pepper shape" intracranial aneurysm with a max diameter of 2.11mm and a neck width of 1.8mm.There were no related patient symptoms.It was noted that the patient's blood flow and vessel tortuosity was normal.No further intervention was taken, the pushwire was not bent or broken, no repositioning or detachment attempts were made, the physician did not rotate the delivery pusher, and a continuous flush was not administered.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that the malfunctioned coil was the second one implanted in the procedure, and three more coils were subsequently implanted.The cause of the premature detachment was unknown.
 
Event or Problem Description
No additional information received.
 
Additional Manufacturer Narrative
H3: analysis of the axium prime coil (lot no.B061752) found that the axium prime pusher actuator interface (ai) and hypotube break indicator (hbi) were intact.No bends or kinks were found with the axium prime pusher.The axium prime coil was returned within its introducer sheath.The axium prime implant coil was found to be stretched within the introducer sheath with the polypropylene filament broken.The axium prime coil could not be pushed out from within the introducer sheath as resistance was encountered; therefore, was pulled out proximally.The axium prime implant coil was found still attached to the pusher.The implant coil was found to be stretched.The axium prime coil could not be tested with an in-house catheter due to its damaged condition.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck in catheter¿ and ¿coil separation/break¿ could not be confirmed.However, the customer¿s report of ¿coil stretch¿ was confirmed.Advancing the axium prime coil against resistance would result in damage to the implant coil subsequently causing the implant coil to stretch.The catheter used in the event was not returned; therefore, any contributing factors could not be assessed.Possible causes of coil resistance in catheter include lack of hydration before procedure, user does not maintain continuous flush, tortuous anatomy, and catheter compatibility.The axium prime coil was prepared prior to use (which includes coil hydration), and the patient¿s vessel tortuosity was ¿normal¿.Catheter compatibility could not be assessed as the catheter make/model was not provided.However, it was reported that the catheter was not continuously flushed during the procedure.Therefore, it is likely the cause for the resistance was ¿use related¿.H6: method code updated to b01.Result code updated to c0702, c070601.Conclusion code updated to d15.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL HLX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11297572
Report Number2029214-2021-00153
Device Sequence Number4959520
Product Code KRD
UDI-Device Identifier00847536032132
UDI-Public00847536032132
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/29/2023
Device Model NumberAPB-1.5-3-HX-ES
Device Catalogue NumberAPB-1.5-3-HX-ES
Device Lot NumberB061752
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/10/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/07/2021
Supplement Date Received by Manufacturer02/19/2021
05/05/2021
Initial Report FDA Received Date02/08/2021
Supplement Report FDA Received Date03/04/2021
05/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age66 YR